Is There Anything I Can Do About Pain Medication Related Constipation?

Is There Anything I Can Do About Pain Medication Related Constipation?

Is There Anything I Can Do About Pain Medication Related Constipation?

Is There Anything I Can Do About Pain Medication Related Constipation?

Some patients experience unwanted side effects such as constipation, drowsiness and nausea as a side effects of their pain medication. Please read more about pain medication and if you have to take it.

There are some things you can do to help prevent constipation:

Pre surgery

·  Keep hydrated: Drink plenty of water in the few days leading up to surgery to ensure you are well hydrated – healthy hydration means less of a chance of constipation. Plus you’ll feel better in general if you aren’t dehydrated.

·  Fiber up: If you experience occasional constipation, then plan for this by ensuring your diet in the week or so prior to surgery has sufficient fiber in it. Taper up your intake gradually so that your body has time to adjust and you don’t experience bloating or gas.

·  Stool softener: If you have experienced constipation in the past that has become intolerable, then you may want to consider some pre-emptive stool softeners. These aren’t the same as laxatives and can be taken a few days before your surgery. Go to your pharmacy and ask for docusate sodium or something similar. Dr. Buonassisi does not prescribe stool softeners prior to surgery but you can easily speak to your pharmacist about docusate sodium and buy it over the counter. Take it as prescribed in the instructions provided. Just remember – stool softeners can be habit forming and should only be taken for a few days at a time. Your best line of defense is proper hydration and fiber intake.

Post Surgery – things you can do

Unfortunately you are probably pretty uncomfortable and that is no fun. If you have tried all the above tips (keeping hydrated, tapering up your fiber intake and taking a stool softener) then you may need to consider a laxative. Please visit your pharmacist and ask for some advice. Or you can just let nature take its course – your body will sort itself out in a matter of days. If you experience serious constipation that lasts an extended period of time, please see your family doctor.